North Carolina, 2021Rip Current in North Carolina, August 14, 2021
August 14, 2021 · NWS ILM · 1 event in 1 county or zone
Moderate rip current activity led to multiple rescues across New Hanover County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate rip current activity led to multiple rescues across New Hanover County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 14, 7:40 AM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 14, 7:40 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
840 AM EDT Sat Aug 14 2021
.SYNOPSIS...
Hot and humid weather will continue today as high pressure
remains across the coastal Carolinas. An approaching front combined
with moisture associated with disorganized Tropical Depression
Fred will increase the potential for showers and thunderstorms
Sunday through a good portion of next week.
&&
.UPDATE...
Mid-level ridging remains in control with dry air in place from
the lower-levels through the mid-levels. Morning soundings only
indicate PWATs of 1.4-1.6 inches as a result. The current
forecast looks good with only very minor changes made with the
morning update.
&&
.NEAR TERM /THROUGH SUNDAY/...
High pressure centered several hundred miles off the North Carolina
coast extends from the surface up through 500 mb. This feature has
been responsible for the relative lack of showers and t-storms
across the eastern Carolinas over the past few days. Continued
southerly flow around the high should maintain high surface
dewpoints but significantly drier conditions aloft due to subsidence
within the ridge. Dry air mainly between 800-500 mb should act to
limit the number of showers and storms today, and I'm forecasting
only isolated convection today across Georgetown and Williamsburg
counties plus the area west of I-95 where moisture depth is forecast
to be greatest.
Similar to yesterday, today's highs are forecast to reach 92-94
inland with upper 80s along the beaches where onshore winds will
exist even prior to today's seabreeze development. GFS and NAM MOS
has shown a 1-3 degree warm bias at all local stations over the past
few days with the exception of ILM and CPC where a cool bias exists.
Combined with dewpoints in the mid 70s, heat index values will
exceed 100 degrees in many locations this afternoon.
Precip chances will begin to increase along the coast late tonight
into Sunday morning as a landbreeze front pushes offshore and
ignites scattered convection. The best precip chances will then
shift inland Sunday afternoon ahead of a front approaching from the
north. Forecast PoPs range from 40 percent on the coast to around 60
percent on the I-95 corridor. This increase in moisture is not
directly associated with Tropical Depression Fred.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Rain chances increase on Sunday though the degree to which is a bit
uncertain between various models. Do prefer the less widespread
solutions as deeper layer forcing may not arrive until Monday
morning-not to mention some weak subsidence ahead of Fred. Sunday
night appears to offer perhaps a few surface-based streamer of
convergence that should touch off a few showers. As tropical
moisture continues to stream ashore on Monday, again benefiting
from some mid level PVA. There is no real signal for heavy rain just
yet...but a weak tropical warm-frontal feature should change that
Monday night and WPC continues to highlight a marginal risk in their
ERO.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
With Fred looking a little slower its closest approach to the area
(some 470 miles to our west) Tuesday now might be the wettest day of
the forecast cycle. Also a good signal for heavy rain may be taking
shape as a wedge of high pressure noses down east of the
Appalachians serving as a surface for the tropical moisture to
overrun. The wedge remains but may weaken on Wednesday and Fred's
moisture core will be in KY so while another wet day the heavy rain
threat may abate. We seem to exit the tropical moisture stream
Thursday and Friday but upper level disturbances crossing the
area from the W and NW will keep rain chances and coverage
elevated above normal while highs return to it.
&&
.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
High pressure will give us one more nearly rain free forecast.
Some convection may drift into the extreme western portion of
the CWA this evening, but fair weather CU in general. Some light
fog possible toward sunrise on Sunday.
Extended Outlook...Tropical moisture and a stalled front will
lead to wet conditions with periods of MVFR ceilings/vsby
Sunday through Wednesday. Isolated IFR conditions in night-
time stratus and occasional thunderstorms are also possible
during this period.
&&
.MARINE...
Through Sunday...High pressure centered a few hundred miles off
the North Carolina coast will maintain a light southerly wind
across the coastal waters today through Sunday, augmented by the
seabreeze both afternoons. Speeds should remain below 15 knots
through the period. While mainly dry conditions are expected
today, the chances of showers or thunderstorms will grow late
tonight into Sunday morning as a landbreeze pushes off the
beaches. Sea heights currently measured around 2 feet at area
buoys should grow to 2-3 feet this afternoon through Sunday
mainly in an 8-second southeast swell.
Sunday night through Tuesday...Light SE winds through most of if not
the entire period as high pressure is a bit shifted east of its
normal Bermuda position. Seas generally 2-3 ft as a corridor of 3-4
ft seas remains channeled to our south. As the gradient tightening
assoc with Fred occurs Tuesday a few of those 4ft seas may affect
the outer portions of the coastal zones. Spectral wave bulletins do
support the 6 second 4 footers along with the 8 sec SE swell.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...SRP
NEAR TERM...TRA
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...43
MARINE...ILM
Hazardous weather outlook, Aug 14, 2:34 AM EST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
334 AM EDT Sat Aug 14 2021
AMZ250-252-254-256-NCZ106-108-110-SCZ039-054>056-150745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Coastal Pender-Coastal New Hanover-Coastal Brunswick-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
334 AM EDT Sat Aug 14 2021
This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-058-059-150745-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Central Horry-Northern Horry-
334 AM EDT Sat Aug 14 2021
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Heat index values this afternoon will reach 100 to 104 degrees.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
9
Rip Current, Coastal New Hanover
- When
- August 14, 9:00 AM EST to 2:00 PM EST
- Where
- Coastal New Hanover forecast zone
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Moderate rip current activity led to 14 rip current rescues in total across New Hanover county beaches during the day. There were 8 at Wrightsville Beach, 3 at Carolina Beach, and 3 at Kure Beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Virginia, August 14, 2021$341,000 · 65 kt wind · 6 events
- Flash Flooding and Heavy Rain in New Mexico, August 14, 2021$250,000 · 4 events
- Damaging Winds and Lightning Strikes in Virginia, August 14, 2021$39,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in South Carolina, August 14 to 15, 2021$47,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in North Carolina, August 14, 2021$45,000 · 60 kt wind · 10 events
- Damaging Winds in Virginia, August 14, 2021$32,000 · 60 kt wind · 7 events
- Flash Flooding in Arizona, August 14, 2021$23,000 · 4 events
- Hail in Nebraska, August 14, 20211.75 in hail · 14 events
- Flash Flood and Hail in North Carolina, August 14, 20211 in hail · 14 events
- Excessive Heat and Heat in California, August 14 to 16, 202113 events
- Hail in Nebraska, August 14, 20212.5 in hail · 13 events
- Flash Flooding and Flooding in Virginia, August 14 to 15, 202112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975602.